Ohio, 2008

High Wind in Ohio, January 29 to 30, 2008

January 29 to 30, 2008 · NWS ILN · 3 events in 3 counties and zones

A cold frontal passage produced strong winds and significant gusts through much of the Ohio valley late in the evening of the 29th and early in the morning of the 30th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold frontal passage produced strong winds and significant gusts through much of the Ohio valley late in the evening of the 29th and early in the morning of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 29, 9:33 PM EST, 27 minutes earlier.

Area forecast discussion, Jan 29, 9:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
933 PM EST TUE JAN 29 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA WITH WINDY
CONDITIONS TONIGHT. HIGH PRESSURE THEN BUILDS FOR WEDNESDAY WITH
SEASONABLY COLD TEMPERATURES. LOW PRESSURE WILL BRING A COPIOUS
AMOUNT OF MOISTURE TO THE REGION LATE THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WENT WITH 100 POPS TONIGHT. AREAS THAT ARE NOT AFFECTED BY LARGE
SWATH OF RAIN MOVING UP FROM THE SOUTH WILL VERY LIKELY SEE
SHOWERS AND POSSIBLY A THUNDERSTORM WITH FRONTAL PASSAGE. ALL
LOCATIONS WILL EXPERIENCE WIND GUSTS TO NEAR 50 MPH WITH THE
FRONT...SO WILL CONTINUE WIND ADVISORY. TEMPERATURES WILL PLUNGE
FROM AROUND 50 THIS EVENING INTO THE TEENS AND 20S BY 6 AM.
LOWERED FROM PREVIOUS FORECAST IN LIGHT OF COLD READINGS BEHIND
THE FRONT IN IOWA.

HAVE RECEIVED SCATTERED REPORTS OF TREES AND BRANCHES DOWN IN
WESTERN OHIO ASSOCIATED WITH LINE OF CONVECTION ALONG THE FRONT.
SEVERE THUNDERSTORM WATCH WAS IN EFFECT FOR WHOLE AREA...BUT
THREAT HAS ENDED IN FAR WESTERN COUNTIES WHERE COLDER AIR IS
ALREADY WORKING IN. UPDATED ZONES THIS EVENING TO REFRESH
HEADLINES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL MOVE IN QUICKLY BEHIND THE FRONT AND PROVIDE
DRY WEATHER WEDNESDAY THROUGH MUCH OF THURSDAY. VIGOROUS LOW
PRESSURE WILL THEN MOVE TOWARD THE REGION THURSDAY NIGHT CARRYING
A LARGE AMOUNT OF MOISTURE. INCREASED POPS TO 100 PERCENT FOR THIS
SYSTEM. MODEL TRENDS INDICATE RAIN WITH SOME SNOW MIXING IN
ROUGHLY SOUTH OF I 70...WITH MAINLY SNOW NORTH OF I 70...WHERE A
FEW INCHES OF SNOW COULD ACCUMULATE. OF COURSE...ANY DEVIATION
FROM THE CURRENT PROJECTED LOW TRACK WILL AFFECT THE PRECIPITATION
TYPE AND AMOUNT.

KEPT TEMPERATURE FORECAST SLIGHTLY BELOW MAV GUIDANCE. AFTER A
QUICK SHOT OF COLDER AIR ON WEDNESDAY...WARM ADVECTION WILL BRING
TEMPERATURES BACK TO NEAR NORMAL ON THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AFTER STRONG H5 CLOSED LOW
CROSSES FROM SE INDIANA AT 12Z FRI TO NE OH BY 18Z FRI...ZONAL
WESTERLY FLOW AT H5 RETURNS QUICKLY...BY FRI NIGHT...AND IS THE
DOMINANT FEATURE OF THE EXTENDED FORECAST. A WEAK S/W IS NOTED BY
THE GFS LATE SAT AND EARLY SUN...BUT STAYS N OF FCST AREA. ITS NOT
UNTIL MONDAY THAT THE FLOW TURNS SW AND THE MOISTURE STREAMS IN
AHEAD OF A DIGGING L/W TROUGH THAT SPLITS INTO A PROGRESSIVE NRN
AND A STAGNATING/RETROGRADING SRN COMPONENT. EUROPEAN MODEL IS
SHOWING SAME ATTRIBUTES WITH DIFFERING/SLOWER TIMING OF THE FIRST
CLOSED LOW...AND IS MORE PROGRESSIVE AND IN SYNC WITH THE L/W
TROUGH EARLY NEXT WEEK.

FOR THE SECOND SYSTEM EARLY NEXT WEEK...PREFER TO STAY AWAY FROM GFS
6Z SOLUTION FOR THE MORE PROGRESSIVE EUROPEAN. 0Z GFS ENSEMBLES AT
THIS LEVEL ARE SHOWING A HUGE STANDARD DEVIATION OVER MN...HINTING
THAT A SINGLE L/W TROUGH VERSUS THE SPLIT STREAM IS FAVORED. THE 0Z
OPERATIONAL MODEL AT THIS TIME APPEARS TO BE AN OUTLIER AT THIS
LEVEL...TELLING ME TO LEAN MORE TOWARDS THE ENSEMBLE MEAN FOR EARLY
NEXT WEEK AND NOT BEING AS STRONG OR PROGRESSIVE WITH A COLD FRONT
LATE IN THE FORECAST.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
LITTLE OVERALL CHANGE TO TAFS. TRIED TO NARROW THE TIMING OF THE
CONVECTIVE LINE WITH CDFNT. HAVE IT TO CVG AROUND 02Z AND CMH
04-05Z. COULD SEE A LIGHT SHOW AHEAD OF LINE...BUT FOCUSED ON THE
LINE. ADDED THUNDER TO ALL THE TAFS...EXCEPT CMH/LCK. WASNT SURE
THAT THE THUNDER WOULD HOLD TOGETHER THAT FAR NE.

WINDS WILL VEER TO WEST AND REMAIN STRONG WITH CONTINUED GUSTS
BETWEEN 35 KT AND 45 KT THROUGH THE NIGHT. SOME SHOWERS WILL
LINGER AFTER FRONTAL PASSAGE AND CHANGE TO SNOW SHOWERS BEFORE
ENDING. CEILINGS WILL GRADUALLY LIFT ABOVE 2000 FT LATE TNGT
BEFORE CLEARING OUT TOWARD MORNING.

OUTLOOK...MVFR TO IFR CONDITIONS ARE EXPECT TO OCCUR THURSDAY
NIGHT THROUGH FRIDAY EVENING AS A STORM SYSTEM LIFTS ACROSS THE
REGION. MVFR CEILINGS ARE FORECAST TO PERSIST FRIDAY NIGHT AND
SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR KYZ089>100.
IN...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...FRANKS/HAWBLITZEL
AVIATION...SITES
Hazardous weather outlook, Jan 29, 9:11 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
911 PM EST TUE JAN 29 2008

OHZ026-034-035-042>045-052-310215-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-CHAMPAIGN-
911 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 28 IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
LINE OF FAST MOVING SHOWERS WILL ACCOMPANY THIS FRONT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE. THESE SHOWERS AND ANY THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE NORTHEAST ACROSS THE
OHIO VALLEY THURSDAY NIGHT AND FRIDAY. WHILE THERE IS UNCERTAINTY
OVER THE EXACT TRACK THAT THIS LOW WILL TAKE...THERE IS THE
POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATION ACROSS THE AREA. MINOR
CHANGES IN THE PATH OF THIS STORM COULD MAKE A LARGE DIFFERENCE IN
ACCUMULATIONS AS WELL AS THE PRECIPITATION TYPE. BUT PEOPLE
ACROSS THIS AREA SHOULD MONITOR THE LATEST FORECASTS CONCERNING
THIS POTENTIAL WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ050-058-059-066-073>075-080-KYZ089-310215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-
911 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA AND NORTHERN KENTUCKY.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
LINE OF FAST MOVING SHOWERS WILL ACCOMPANY THIS FRONT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE. THESE SHOWERS AND ANY THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

KYZ090>100-OHZ046-051-053>056-060>065-070>074-077>082-088-310215-
GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-DELAWARE-MIAMI-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
911 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 28 IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
LINE OF FAST MOVING SHOWERS WILL ACCOMPANY THIS FRONT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE. THESE SHOWERS AND ANY THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jan 29, 9:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
931 PM EST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND GST     2 NNE CONNERSVILLE      39.69N 85.13W
01/29/2008  M54.00 MPH       FAYETTE            IN   AWOS

            MEASURED AT THE CONNERSVILLE AIRPORT...KCEV.

0903 PM     TSTM WND DMG     BRIDGETOWN              39.16N 84.64W
01/29/2008                   HAMILTON           OH   AMATEUR RADIO

            ONE LARGE TREE DOWNED ON EBENEZER ROAD. ONE LARGE LIMB
            WAS 18 INCHES IN DIAMETER.

0906 PM     TSTM WND GST     2 NNE FAIRFIELD         39.36N 84.52W
01/29/2008  M56.00 MPH       BUTLER             OH   ASOS

            MEASURED AT BUTLER COUNTY AIRPORT...KHAO.

0914 PM     TSTM WND GST     5 WSW MASON             39.33N 84.39W
01/29/2008  M48.00 MPH       BUTLER             OH   AMATEUR RADIO

            MEASURED IN WEST CHESTER.

0922 PM     TSTM WND GST     4 SSW TIPP CITY         39.91N 84.20W
01/29/2008  M62.00 MPH       MONTGOMERY         OH   ASOS

            MEASURED AT COX DAYTON INTERNATIONAL AIRPORT...KDAY.

&&

HATZOS
Local storm report, Jan 29, 9:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
950 PM EST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND DMG     2 NW GLENCOE            38.74N 84.85W
01/29/2008                   GALLATIN           KY   PUBLIC

            TREES DOWN.

0901 PM     TSTM WND DMG     1 SW VERONA             39.89N 84.50W
01/29/2008                   PREBLE             OH   AMATEUR RADIO

            A LARGE TREE FELL INTO A HOUSE IN NORTHEAST PREBLE
            COUNTY.

0905 PM     TSTM WND DMG     WEST MANCHESTER         39.90N 84.63W
01/29/2008                   PREBLE             OH   AMATEUR RADIO

            NUMEROUS TREES DOWN ALONG THE DARKE/PREBLE COUNTY
            LINE...UP TO 30 INCHES IN DIAMETER.

0915 PM     TSTM WND DMG     MONROE                  39.45N 84.35W
01/29/2008                   BUTLER             OH   PUBLIC

            LARGE BRANCHES DOWN.

&&

HATZOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Clinton

When
January 29, 10:00 PM EST to January 30, 2:00 AM EST
Where
Clinton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

A measured gust of 58 mph occurred in Wilmington at 11:57 pm on the 29th.

High Wind, Franklin

When
January 29, 10:00 PM EST to January 30, 2:00 AM EST
Where
Franklin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A measured gust of 61 mph occurred at 1:16 am on the 30th at Rickenbacker Field. The ASOS at Port Columbus and at OSU both gusted to 54 mph around the same time.

High Wind, Licking

When
January 29, 10:00 PM EST to January 30, 2:00 AM EST
Where
Licking forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A measured gust of 62 mph occurred in Newark at 12:59 am on the 30th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78143, 78145, 78146.